Texas, 2005

Flash Flood in Texas, September 6, 2005

September 6, 2005 · NWS EPZ · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Sep 6, 1:49 PM MST, 7 hours 21 minutes earlier.

Area forecast discussion, Sep 6, 1:49 PM MST, 7 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
249 PM MDT TUE SEP 6 2005

.SYNOPSIS...
ABUNDANT MOISTURE CONTINUES TO LAY ACROSS THE AREA...COMBINED
THAT WITH A SLIGHTLY UNSTABLE AIRMASS AND WEAK WINDS ALOFT AND WE
WILL AGAIN SEE VERY HEAVY RAINFALL TOTALS THIS EVENING. ON
WEDNESDAY DRIER AIR WILL WORK INTO THE AREA...BUT NOT ENOUGH TO
COMPLETELY ELIMINATE OUR THUNDERSTORM CHANCES. LOOKING AHEAD TO
THE COMING WEEKEND THE MOISTURE WILL RETURN AND OUR CLOUDS AND
CHANCES FOR THUNDERSTORMS WILL ALSO INCREASE. TEMPERATURES WILL
CONTINUE TO RUN NEAR NORMAL OR A FEW DEGREES BELOW NORMAL INTO
THE WEEKEND.

&&

.DISCUSSION...
PRECIPITAL WATERS CONTINUE WELL ABOVE NORMAL...WARM CLOUD DEPTH
IS OVER 3.5 KILOMETERS AND WINDS ARE LIGHT...SO WE WILL SEE
ISOLATED HEAVY RAINFALL AGAIN TODAY. THERE WAS NO OBVIOUS
TRIGGERS IN THE MODELS OR SAT PICS SO I HELD OFF ON ANOTHER FLASH
FLOOD WATCH...BUT THERE WILL PROBABLY BE SOME ISOLATED FLOODING
LATER THIS AFTERNOON AND EARLY EVENING. THE UPPER HIGH THAT HAS
BEEN LURKING JUST TO OUR EAST THE LAST COUPLE OF DAYS WILL NOSE
ITS WAY INTO HERE STARTING TOMORROW...THAT WILL HELP PUSH THE
MOISTURE PLUME OFF TO OUR WEST. THIS WILL DRY US OUT...AND WARM
US UP A FEW DEGREES. DESPITE THE DRIER AIR THERE WILL BE ENOUGH
MOISTURE TRAPPED UNDERNEATH THE RIDGE TO KEEP SOME ISOLATED
CHANCES FOR THUNDERSTORMS IN THE FORECAST. THE MODELS HAVE ALL
BEEN CONSISTENT IN BRINGING A COUPLE OF TROFS INTO THE WEST
COAST. THE FIRST TROF WILL MOVE ASHORE ON THURSDAY AND FRIDAY AND
THAT WILL SLOWLY START TO PUSH THE MOISTURE PLUME BACK TO THE
EAST...SO THIS WEEKEND LOOKS LIKE WE WILL AGAIN SEE A GOOD SHOT
FOR HEAVY RAINFALL. FOR THE START OF NEXT WEEK A SECOND STRONGER
TROF WILL DIG INTO THE WEST COAST AND THIS WILL REINFORCE THE
EAST PUSH OF THE MOISTURE PLUME SO WE WILL SEE A SLOW DRYING
TREND AS WE MOVE THROUGH THE FIRST PART OF NEXT WEEK AS THE PLUME
SLOWLY MOVES OFF TO OUR EAST.

TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL TOMORROW...BUT
WILL GET CLOSE TO NORMAL LEVELS FOR THE END OF WEEK. THEN WITH
THE RETURN OF THE MOISTURE WELL SEE THEM DROP A FEW DEGREES
BELOW NORMAL FOR THE WEEKEND.

&&

.AVIATION...
SCT TSTMS WL REMAIN MOSTLY OVER THE GILA AND SACRAMENTO RANGES THRU
ERLY EVNG AS MORE MOISTURE STREAMS IN FM THE S. VSBYS SHD LWR TO
MVFR CATEGORY IN HEAVIER RAIN SHAFTS. WITH PLENTY OF MOISTURE IN
ATMOSPHERE...TAF SITES AND TWB RTES SHD SEE SCT MID DECKS THRU ERLY
MRNG.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 67  88  66  90  67 /  30  20  20  10  10
SIERRA BLANCA TX        63  85  60  83  60 /  30  20  20  10  10
LAS CRUCES              66  86  65  90  64 /  30  20  20  10  10
ALAMOGORDO              68  83  65  85  65 /  30  20  20  10  10
CLOUDCROFT              45  67  44  68  46 /  30  30  20  20  10
TRUTH OR CONSEQUENCES   66  84  63  87  63 /  30  20  20  10  20
SILVER CITY             57  80  56  82  60 /  40  30  30  20  20
DEMING                  66  86  63  88  63 /  30  20  20  10  20
LORDSBURG               66  87  63  89  63 /  30  30  30  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
.NM, TX...NONE.

&&

15
Hazardous weather outlook, Sep 6, 10:15 AM MST, 10 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX
1115 AM MDT TUE SEP 6 2005

NMZ022>025-030>032-TXZ055-056-062310-
EL PASO TX-HUDSPETH TX-SIERRA COUNTY LAKES REGION NM-
SOUTHERN DESERT NM-SOUTHERN SACRAMENTO MOUNTAINS NM-
SOUTHWEST DESERT/BOOTHEEL NM-SOUTHWEST DESERT/MIMBRES BASIN NM-
SOUTHWEST MOUNTAINS/LOWER GILA REGION NM-
TULAROSA BASIN/SOUTHERN DESERT NM-
INCLUDING THE CITIES OF...ALAMOGORDO...ANTHONY...CANUTILLO...
CHAPARRAL...DEMING...EL PASO...FABENS...FORT BLISS...HOLLOMAN AFB...
LAS CRUCES...LORDSBURG...MONTANA VISTA...SAN ELIZARIO...
SIERRA BLANCA...SILVER CITY...SOCORRO...SUNLAND PARK...
TRUTH OR CONSEQUENCES AND UNIVERSITY PARK
1115 AM MDT TUE SEP 6 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST AND SOUTHCENTRAL NEW
MEXICO AND FAR WEST TEXAS.

.DAY ONE...

DEEP MOISTURE CONTINUES TO LIE OVER THE AREA.  THIS MOISTURE WILL
COMBINE WITH AFTERNOON HEATING TO GIVE US SCATTERED THUNDERSTORMS.
SOME OF THESE STORMS WILL PRODUCE EXCESSIVE RAINFALL OF 1 TO 2
INCHES.  RUNOFF FROM THESE STORMS COULD CAUSE SOME MINOR FLASH
FLOODING.  THE BEST CHANCE FOR THUNDERSTORMS WILL BE WEST OF THE RIO
GRANDE.

.DAYS TWO THROUGH SEVEN...

DRIER AIR WILL MOVE INTO THE REGION WEDNESDAY...BUT THE THREAT OF
THUNDERSTORMS WILL CONTINUE WED THROUGH FRIDAY.  ON SATURDAY AND
SUNDAY MOISTURE WILL AGAIN RETURN TO REGION FOR AN INCREASED CHANCE
OF THUNDERSTORMS AND HEAVY RAIN.  FOR THE FIRST PART OF NEXT WEEK
DRIER AIR AGAIN MOVES IN TO DECREASE OUR CHANCES FOR THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED FOR HEAVY RAINS AND MINOR
FLOODING.

The radar

The El Paso radar (KEPZ), 27 km away, was scanning. The volume nearest the first event began at 04:09 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, El Paso

When
September 6, 9:10 PM MST to 10:15 PM MST
Where
El Paso County, El Paso
Property damage
$20,000
Reported by
LAW ENFORCEMENT
Coordinates
31.783, -106.433

A cluster of thunderstorms dropped 1.5 to 3 inches of rain on mainly east El Paso, where numerous water rescues were performed due to major street flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2005Every state in 2005This day in weather historyWarnings in Texas, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478818.